Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


total white count
Jul 19, 2002

I have a question that has bothered me for sometime yet since my total white count is still within the normal range my doctor doesn't address it.I have noticed over the last two years a gradual downward drifting of my white count from a starting point in the 6.4 range down to a current 5.1.I know this isen't too dramatic and it is still in the normal range(although the lower end.)I guess maybe aging affect too but it's only two years not twenty.This whole time I have had consistantly high cd4's and undetetable vl levels with one small blip awhile ago that quickly reverted back.I haven't had any cocurrent infections that I know of or anything weird show up so I guess what I'm wondering is even though the antivirals are doing their job at squashing replication(hence the always undetectable) could it be that the body is making more virus as time goes on therefore more white cells are being infected so they can't mature into productive white cells hence the lowering of the total count????Thank you

Response from Dr. Henry

Many HIV meds (particulary AZT), sulfa meds, and HIV itself are associated with lower WBC counts. HIV infected persons often tolerate low WBC fairly well. There has been no data suggesting that a trend towards low normal WBC counts, in the setting of HIV levels suppressed below the detection limit, indicates some HIV escape and replication in WBC. It is worth following but I concur with your HIV doc that the situation overall sounds pretty good. KH



Previous
restart therapy
Next
side effects of aids treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement